Tummy Troubles

Posts: 0
I am new to this Forum. I have been to several quarterly meetings, but have chosen not to attend the Annual Conference due to not feeling well since October of last year. I have Diabetes Type II, at least for 15 years, but probably much longer. My HgbA1C has never been >6.5. I am on Metformin 500mg twice daily.

My problem is that I am having a hard time eating, have severe nausea, new Iron deficiency anemia, unintentional weight loss, abdominal pain. I've been seeing a GI Physician and I see him again next week. I've had lots of tests, EGD, Colonoscopy, Small bowel capsule endoscopy (results next week). I think I probably have Gastroparesis, which might be related to the Diabetes.

Is anyone else having problems like I have? How do you handle it?

Lots of questions.....
Posted about 9 years ago
Posts: 0
Welcome, we are glad you reached out to us. I am so sorry that you are having so many problems. Hope you feel better very soon. Keep us updated.
Posted about 9 years ago
Posts: 0
Hi Jan--

I'm also sorry to hear that you're not feeling well lately. I also had a lot of nausea on Metformin. Definitely talk to your doctors and healthcare team about your side effects, symptoms, and any of your concerns. They can help figure out a treatment plan that will best suit you.

I hope your appointment goes well-- do come back and let us know. I'll be sending you lots of positive thoughts for good test results and that things turn around for you soon.
Posted about 9 years ago
Posts: 0
i also had problems with metformin. I have been taking it for 5 years and no problems. Then I started getting nauseous and stopped taking them. I was taking 5 a day throughout the day. My sugar levels shot through the roof. Went to my doctor and she changed my dosage and now i am taking the extended release. No more sickness. It is amazing how much difference that could make from regular to extended release. She says some people don't tolerate metformin well. Hope you are feeling better. Please stay in touch
Posted about 9 years ago
Posts: 0
I also take the extended release of metformin. At 500 mg, so far so good. However, I have to up my dose b/c I am on prednisone for RA and my BS have been a little higher than I'd like. We'll see how I do at 1,000 mg. Good luck to you!
Posted about 9 years ago
Posts: 0
Thanks for all the good energy. Still don't know much. Saw my GI Physician who did an urgent upper endoscopy because of some bleeding. This is the 2nd one I've had. Just a bleeding polyp that was removed - but it isn't causing the weight loss, nausea and anemia. I have a Gastric Emptying study next week and seeing a Dietician at the end of next week. It's hard to tell what I can eat.
Low fat, low fiber - it is not Diabetes friendly. I value the friendship and support of the "Sisters". It is comforting that someone else is going through the same thing I am. I am also on Metformin 500mg twice daily with food, but it has never caused GI upset. I hope no one is having the GI issues I've had, but they say 30% of Type II's get Diabetic Gastroparesis, so there must be someone else out there.....
Posted about 9 years ago
Posts: 0
Hi Jan, nice to meet you!

Please check your prescription. As some of the others mentioned there are several types of metformin on the market. Generic metformin, extended release generic metformin (says metformin ER on the label), and several brand name metformins.

Sometimes refills are written wrong, or filled wrong, or the pharmacist changes vendors (where they get the medications). Make sure that you are taking an extended release metformin (ER or perhaps XR), as the regular metformin can cause some terrible gastric problems for some people.

One of our endocrinologists offers a brand name metformin - Glumetza- to his clients when they have stomach difficulties. He says he sees lots less stomach problems and diarrhea with this product. They often have to pay a higher co-payment but it might be worth it.

Hope you solve your mystery soon!:kiss:

Laurie P., Moderator
Posted about 9 years ago